On best error bounds for approximation by piecewise polynomial functions

Olof Widlund

Research output: Contribution to journalArticle

Abstract

An analog of the well-known Jackson-Bernstein-Zygmund theory on best approximation by trigonometric polynomials is developed for approximation methods which use piecewise polynomial functions. Interpolation and best approximation by polynomial splines, Hermite and finite element functions are examples of such methods. A direct theorem is proven for methods which are stable, quasi-linear and optimally accurate for sufficiently smooth functions. These assumptions are known to be satisfied in many cases of practical interest. Under a certain additional assumption, on the family of meshes, an inverse theorem is proven which shows that the direct theorem is sharp.

Original languageEnglish (US)
Pages (from-to)327-338
Number of pages12
JournalNumerische Mathematik
Volume27
Issue number3
DOIs
StatePublished - Sep 1976

Keywords

  • AMS Subject Classifications: 41A15, 41A25, 41A40, 41A65, 46E35

ASJC Scopus subject areas

  • Computational Mathematics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'On best error bounds for approximation by piecewise polynomial functions'. Together they form a unique fingerprint.

  • Cite this